Loading...
 
Translate Register Log In Login with facebookLogin and Register

Not all statins increase vitamin D levels – Dec 2010

The Relationship of Vitamin D Deficiency to Statin Myopathy

doi:10.1016/j.atherosclerosis.2010.11.039
Ankur Guptaa and Paul D. Thompson pthomps at harthosp.org
a Division of Cardiology, Harford Hospital, Hartford, CT
Received 26 October 2010; revised 24 November 2010; accepted 25 November 2010. Available online 5 December 2010.

Objective Our goal was to examine the interaction between vitamin D and statins and the possible role of vitamin D deficiency in statin myopathy.

Background The vitamin D receptor is present in skeletal muscle and vitamin D deficiency can cause myopathy. Statins (3-hydroxy-3-methyl-glutaryl-CoA reductase inhibitors) are generally well tolerated, but have been associated with a spectrum of skeletal muscle complaints, ranging from myalgia and asymptomatic mild elevations of creatine kinase (CK) to rhabdomyolysis. There has been recent interest in the possible interaction between statin myopathy and vitamin D deficiency. We performed a systematic medical literature review to examine this possible relationship.

Methods We identified English language articles relating statins, vitamin D and statin myopathy via a PubMed search through July 2010. Articles pertinent to the topic were reviewed in detail.

Results/Conclusions : Our review suggests that some but not all statins increase 25(OH) D levels. Two cross sectional studies have associated vitamin D deficiency with statin-associated myalgias, and suggested that that increasing vitamin D levels can reverse the myalgia. Nevertheless, given the quality and paucity of studies examining this possibility, additional studies are needed to examine the potential role of vitamin D deficiency in statin myopathy. It is presently premature to recommend vitamin D supplementation as treatment for statin associated muscle complaints in the absence of low vitamin D levels although such supplementation could be tried in patients with deficient or reduced vitamin D levels


See also on VitaminDWiki

See any problem with this page? Report it (FINALLY WORKS)